Differential and Integral Equations

Blowup of classical solutions for a class of 3-D quasilinear wave equations with small initial data

Bingbing Ding, Ingo Witt, and Huicheng Yin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper mainly concerns with the small data solution problem for the 3-D nonlinear wave equation: $\partial_t^2u-(1+u+\partial_t u)\Delta u=0$. This equation is prototypical of the more general equation $$ \sum_{i,j=0}^3g_{ij}(u, \nabla u)\partial_{ij}^2u =0 , $$ where $x_0=t$, $\nabla=(\partial_0, \partial_1, ..., \partial_3)$, and $$ g_{ij}(u, \nabla u)=c_{ij}+d_{ij}u+ \sum_{k=0}^3e_{ij}^k\partial_ku+O(|u|^2+|\nabla u|^2) $$ are smooth functions of their arguments with $c_{ij}, d_{ij}$ and $e_{ij}^k$ being constants, and $d_{ij}\not=0$ for some $(i,j)$; moreover, $ \sum_{i,j,k=0}^3e_{ij}^k\partial_ku\partial_{ij}^2u$ does not fulfill the null condition. For the 3-D nonlinear wave equations $\partial_t^2u-(1+u)\Delta u=0$ and $\partial_t^2u-(1+\partial_t u)\Delta u=0$, H. Lindblad, S. Alinhac, and F. John proved and disproved, respectively, the global existence of small data solutions. For radial initial data, we show that the small data solution of $\partial_t^2u-(1+u+\partial_t u)\Delta u=0$ blows up in finite time. The explicit asymptotic expression of the lifespan $T_{\varepsilon}$ as $\varepsilon\to 0+$ is also given.

Article information

Source
Differential Integral Equations, Volume 28, Number 9/10 (2015), 941-970.

Dates
First available in Project Euclid: 23 June 2015

Permanent link to this document
https://projecteuclid.org/euclid.die/1435064545

Mathematical Reviews number (MathSciNet)
MR3360725

Zentralblatt MATH identifier
1363.35253

Subjects
Primary: 35L65: Conservation laws 35J70: Degenerate elliptic equations 35R35: Free boundary problems

Citation

Ding, Bingbing; Witt, Ingo; Yin, Huicheng. Blowup of classical solutions for a class of 3-D quasilinear wave equations with small initial data. Differential Integral Equations 28 (2015), no. 9/10, 941--970. https://projecteuclid.org/euclid.die/1435064545


Export citation